Thunderstorm Wind, Sweet Grass
- When
- September 7, 2:15 PM MST
- Where
- Sweet Grass County, 0.84 mi NW of Big Timber
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.840, -109.960
A few high based thunderstorms produced some severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few high based thunderstorms produced some severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 7, 10:35 AM MST, 3 hours 40 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
1135 AM MDT Wed Sep 7 2022
.UPDATE...
Minor updates to adjust evening convective activity coverage.
borsum
&&
.DISCUSSION...
Today through Thursday...
Extreme heat and critical fire weather conditions today...please
take care not to spark a fire!
Satellite imagery shows anomalously strong western CONUS ridge
centered over UT. 00z raobs showed 500mb heights of a whopping
599dam at Salt Lake City and Grand Junction...and many records
were set across the west on Tuesday. We are starting to see some
high level moisture wrap around the ridge and local/upstream radar
and satellite imagery are suggestive of some accus.
Red Flag warning remains in effect across the region this
afternoon and evening...per the heat, low RH, increasing mixed
winds and the risk of a few high-based dry thunderstorms capable
of producing strong and erratic winds.
Lofted smoke will keep skies hazy today. Near-surface smoke will
be thickest west and north of our area, but behind a cold front
late tonight into Thursday we could see a period of elevated
surface smoke w/ the developing northwest winds.
Trof currently along the coast of northern BC will track to the
southeast and finally break down the ridge tonight and Thursday.
Today's late day convection will not result in any real
precipitation, but the potential for actual showers will increase
beginning late tonight as we see ascent from the approaching trof.
Showers, much cooler temps and higher humidity are coming
Thursday in the post-frontal regime.
Regarding the heat, it is safe to say that Billings, Livingston
and Sheridan will each see their latest 100F on record today.
Miles City has actually seen triple digits as late as Sep 16th. In
addition, September records are possible at all climate stations.
After another mild night tonight, cold advection, clouds and
showers will result in a much cooler day tomorrow. Expect highs
Thursday in the mid 70s to lower 80s with cooler temps by
afternoon.
Below is a table of today's forecast highs and all-time September
records. It should also be noted that the forecast of 105F at
Sheridan is only two degrees from its all-time record for any time
of year.
SITE FORECAST SEPT RECORD
Billings 103 103 (9/1/1983)
Livingston 102 102 (9/3/2022 & 9/5/2020)
Miles City 105 106 (9/1/1983)
Sheridan 105 103 (9/5/2020 & 9/1/1983)
JKL
Thursday night through Tuesday...
A substantial upper trough will replace the substantial upper
ridge Friday and Saturday. This will translate into a large cool
down Friday, with high temperatures 30-40 degrees cooler compared
to today. Friday night looks chilly with lows in the 30s and 40s
(might even be some brief freezing temperatures over the west and
northwest zones). A chilly start Saturday will keep high
temperatures below seasonal. Things start to warm up Sunday into
early next week, as an upper ridge replaces the trough.
There will be substantial changes on the precipitation front too.
The strong upper ridge of the first week of September, literally
locked precipitation out of the forecast area. This is no longer
the case as the trough produces strong cyclonic flow and low level
usplope develops, along with increasing precipitable water values
of 0.75 to 1.00. Now, the latest model runs have backed off some
on the precipitation potential, but will still see at least
scattered showers around Thursday through Friday night, given the
above parameters. The best shot of precipitation appears to be
Thursday night into Friday (which is a little faster than previous
model runs).
Sunday looks dry and warmer as an upper ridge builds back into
the area from the west. On Monday, shortwave energy and left over
moisture from Hurricane Kay (over the south Pacific) swings up the
west side of the ridge in southwest flow, for a chance of showers
Monday afternoon and evening. The ridge is progged to break down
on Tuesday by the energy and moisture of Monday. This will bring
in slightly cooler temperatures and another chance of showers. TWH
&&
.AVIATION...
Wildfire smoke will continue to reduce slant range visibility
across the region. Expect isolated high-based thunderstorms
capable of producing strong & erratic wind gusts this afternoon
and early evening, mainly west of KMLS. By late tonight, the
chance of showers will increase as a cold front drops out of the
northwest. VFR will prevail over the next 24 hours. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 103 065/078 050/061 043/070 046/083 053/088 056/081
1/T 46/W 54/W 20/U 00/U 00/U 12/W
LVM 102 055/079 041/061 034/072 038/086 047/087 049/081
1/T 46/T 44/T 20/U 00/U 01/U 23/W
HDN 105 061/079 047/063 040/071 040/084 045/089 051/083
1/T 35/W 64/W 20/U 00/U 00/U 11/B
MLS 105 066/079 050/066 043/070 045/081 050/089 054/082
0/G 22/W 42/W 10/U 00/U 00/U 00/B
4BQ 104 067/082 049/061 043/068 044/077 048/087 053/081
0/G 14/W 65/W 31/U 00/U 00/U 00/B
BHK 103 065/079 049/064 041/070 043/078 047/086 051/081
0/G 12/W 42/W 10/U 00/U 00/U 00/B
SHR 105 061/083 044/057 038/067 039/080 046/087 051/081
1/G 16/T 77/W 61/U 00/U 00/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory in effect until 7 PM MDT this evening FOR ZONES
29>34-36-37-40-42-56>58-63>66-138-139-141-169>173-228-235.
Red Flag Warning in effect until midnight MDT tonight FOR
ZONES 117-123>133.
WY...Heat Advisory in effect until 7 PM MDT this evening FOR ZONE
199.
Red Flag Warning in effect until midnight MDT tonight FOR
ZONES 274-284.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
131 PM MDT Wed Sep 7 2022
MTZ040-064-065-072100-
Paradise Valley MT-Northern Park MT-Livingston Area MT-
131 PM MDT Wed Sep 7 2022
...Strong thunderstorm wind gusts may impact portions of Park County
through 300 PM MDT...
At 126 PM MDT, Doppler radar was tracking thunderstorms developing
from near Livingston west into southwest Montana, moving northeast
at 35 mph. As these storms move across the Paradise valley and into
the Livingston area they may produce locally strong wind gusts.
These sudden strong gusts may arrive well ahead of any thunder or
precipitation.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livingston, Chico Hot Springs, Pine Creek, Springdale, Chico and
Emigrant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Persons in campgrounds or outdoors should consider seeking sturdy
shelter until these storms pass.
&&
LAT...LON 4531 11090 4531 11092 4539 11077 4557 11078
4560 11058 4564 11079 4584 11079 4587 11034
4578 11022 4557 11022 4565 11025 4558 11031
4561 11056 4559 11050 4535 11060 4521 11087
4507 11076 4506 11080 4517 11096
TIME...MOT...LOC 1926Z 240DEG 49KT 4568 11058
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
309 PM MDT Wed Sep 7 2022
MTZ034-042-056-066>068-141-170-172-228-072145-
Melville Foothills MT-Golden Valley MT-Beartooth Foothills MT-
Red Lodge Foothills MT-Northern Carbon MT-Southern Wheatland MT-
Absaroka/Beartooth Mountains MT-Crazy Mountains MT-
Northern Stillwater MT-Northern Sweet Grass MT-
309 PM MDT Wed Sep 7 2022
...Strong wind gusts from showers and thunderstorms will impact
portions of Stillwater, southern Wheatland, northwestern Carbon,
southwestern Golden Valley and Sweet Grass Counties through 345 PM
MDT...
At 306 PM MDT, Doppler radar was tracking strong thunderstorm wind
gusts along a line extending from 16 miles west of Harlowton to near
Absarokee. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 45 to 60 mph.
SOURCE...Radar indicated. A wind gust to 51 mph was reported in
Livingston and a gust to 57 mph was reported in Big Timber
with this activity.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Sudden strong wind gusts may arrive well
ahead of any rain or thunder.
Locations impacted include...
Columbus, Big Timber, Harlowton, Joliet, Absarokee, Reed Point,
Edgar, Fishtail, Boyd, Shawmut, Twodot, Dean, Mc Leod, Cooney
Reservoir State Park, Melville, Rockvale, Greycliff, Nye and Rapelje.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4654 10960 4544 10879 4536 11013 4618 11029
4647 11028 4654 10990
TIME...MOT...LOC 2106Z 239DEG 32KT 4636 11017 4551 10939
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ChambersThe Billings radar (KBLX), 105 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053476, 1053477, 1053478, 1053480, 1053482, 1053479.